Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS La Crosse, WI

May 16, 1999Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this flash flood warning at May 16, 1999, 5:08 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1999, 5:08 PM CDT (22:08 UTC)
Expired
May 17, 1999, 3:00 AM CDT
In force
10 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Clayton County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 162208
FFWLSE
IAC043-065-170800-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD/FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLOOD/FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN NORTHEASTERN IOWA
  CLAYTON COUNTY IN NORTHEASTERN IOWA

* UNTIL 300 AM CDT

* THUNDERSTORMS PRODUCED BETWEEN ONE AND TWO INCHES OF RAIN
THIS AFTERNOON OVER FAYETTE AND CLAYTON COUNTIES...GENERALLY
SOUTH OF A WAUCOMA TO MONONA LINE...AS THEY MOVED EAST ACROSS THE
AREA. MORE THUNDERSTORMS HAVE DEVELOPED OVER WEST CENTRAL IOWA AND
ARE EXPECTED TO MOVE INTO THE AREA BEFORE MIDNIGHT. ALREADY
SATURATED SOILS WILL CAUSE ADDITIONAL RAIN TO RUN DIRECTLY INTO
SMALL STREAMS AND RIVERS.

* THE LITTLE TURKEY RIVER NEAR WEST UNION HAD RISEN OVER 2 FEET
SINCE THIS MORNING...TO A STAGE OF 7.5 FEET AT 400 PM. THE LOCAL
OBSERVER REPORTED WOOD DEBRIS IN THE RIVER.  FLOOD STAGE AT THIS
SITE IS 8 FEET. THE TURKEY RIVER NEAR ELKADER WAS AT 7.7 FEET
AND THE VOLGA RIVER NEAR VOLGA WAS AT 6.1 FEET AT 4 PM. CREEKS
IN THESE AREAS WERE REPORTED 3 TO 3 1/2 FEET HIGHER THAN NORMAL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.

CONSIDINE

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:15 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 16, 3:15 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT SUN MAY 16 1999

FORECAST CONCERNS THIS PACKAGE ARE ON-GOING SEVERE
CONVECTION...PRECIPITATION AMOUNTS AND TEMPERATURES.

SEVERE THUNDERSTORMS CURRENTLY TRACKING ACROSS NORTHEAST IOWA
HEADED FOR SOUTHWEST WISCONSIN ON NOSE OF BEST MOISTURE AND
INSTABILITY.  CONVECTION TO CONTINUE THROUGH THE EVENING HOURS WITH
GREATEST THREAT OF SEVERE WEATHER ACROSS EXTREME NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

12Z MODELS AGAIN ARE SIMILAR WITH THE OVERALL PATTERN BUT DIFFER WITH
THE TIMING OF THE WESTERN TROUGH AND ASSOCIATED SURFACE BOUNDARY.
QPF AMOUNTS ALSO VARY GREATLY. THE ETA/AVN ARE NOW THE MORE
PROGRESSIVE MODELS WITH THE NGM THE SLOWEST. PREFER THE FASTER
ETA/AVN FOR THIS PACKAGE...ALTHOUGH FEEL THE AVN QPF AMOUNTS SEEM
OVERDONE ACROSS WISCONSIN AND IOWA.

SURFACE BOUNDARY TO CLOSE IN ON THE FORECAST AREA LATER TONIGHT AND
MOVE OVER THE AREA MONDAY AS UPPER TROUGH PROGRESSES EASTWARD.
MOISTURE CONVERGENCE MAXIMIZES ALONG FRONT AS 35 KNOT LOW LEVEL
JET ADVECTS MOISTURE NORTHWARD INTO WISCONSIN. ADDITIONAL
CONVECTION NOW DEVELOPING ACROSS SOUTHEAST NEBRASKA TO TRACK
EASTWARD OVERNIGHT BRINGING MORE POTENTIAL RAIN TO THE AREA LATER
TONIGHT. AM CONCERNED ABOUT POTENTIAL FOR HEAVY RAIN LATE
TONIGHT...ESPECIALLY ACROSS NORTHEAST IOWA WHERE FLASH FLOOD
GUIDANCE NUMBERS ARE QUITE LOW. WILL HOLD OFF ON ANY WATCHES AT
THIS TIME AS THIS AFTERNOONS HEAVY RAINFALL HAVE BEEN CONFINED TO
JUST A FEW COUNTIES...BUT WILL MENTION THE POSSIBILITY OF HEAVY RAINS IN
THE NORTHEAST IOWA ZONES.

WILL KEEP WET FORECAST GOING INTO MONDAY NIGHT AS FRONT REMAINS IN
THE VICINITY. SEVERE THREAT SHOULD SHIFT TO OUR EAST MONDAY. RAIN
CHANCES SHOULD TAPER OFF MONDAY NIGHT WITH ONLY A FEW SHOWERS
REMAINING ACROSS THE EAST TUESDAY MORNING.

GUIDANCE TEMPERATURES LOOK REASONABLE AND GENERALLY HAVE USED A
BLEND OF FWC/FAN NUMBERS.

COORDINATED WITH DMX/MPX.

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, May 16, 2:32 PM CDT, 2 hours 36 minutes before
IAZ008-009-018-019-162030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
232 PM CDT SUN MAY 16 1999

...SEVERE THUNDERSTORM WATCH FOR MITCHELL...HOWARD...FLOYD
AND CHICKASAW COUNTIES HAS BEEN CANCELLED...

AT 230 PM CDT NATIONAL WEATHER SERVICE RADAR SHOWED THE
THUNDERSTORM ACTIVITY WHICH AFFECT THE AREA HAS MOVED TO THE
EAST.  THEREFORE... THE SEVERE THUNDERSTORM WATCH FOR MITCHELL...
HOWARD... FLOYD AND CHICKASAW HAS BEEN CANCELLED.

COOK
Local storm report, May 16, 3:51 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    JUST WEST OF HAWEYE       IA   .75 INCH HAIL
05/16/99   FAYETTE

0220 PM    NEAR POSTVILLE            IA   .75 INCH HAIL
05/16/99   ALLAMAKEE

0225 PM    NEAR WEST UNION           IA   .75 INCH HAIL
05/16/99   FAYETTE

0258 PM    PRAIRIE DU CHIEN          WI   .75 INCH HAIL
05/16/99   CRAWFORD

0301 PM    WYALUSING STATE PARK      WI   1.75 INCH HAIL
05/16/99   GRANT

0301 PM    BAGLEY                    WI   1 INCH HAIL
05/16/99   GRANT

0305 PM    ELKADER                   IA   WIND DAMAGE
05/16/99   CLAYTON                        STRONG WINDS AND TREES DOWN
                                          NEAR ELKADER

0315 PM    BAGLEY                    WI   WIND DAMAGE
05/16/99   GRANT                          NUMEROUS TREES DOWN

COOK
Local storm report, May 16, 3:58 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
358 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    STRAWBERRY POINT          IA   .75 INCH HAIL
05/16/99   CLAYTON

0340 PM    RICHLAND CENTER           WI   WIND DAMAGE
05/16/99   RICHLAND                       SEVERAL TREES DOWN.

COOK
Local storm report, May 16, 4:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
415 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    GARBER                    IA   1 INCH HAIL
05/16/99   CLAYTON

COOK
Local storm report, May 16, 4:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    SOUTH OF DODGE CENTER     MN   .75 INCH HAIL
05/16/99   DODGE

COOK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:55 PM CDTSevere Thunderstorm WarningARXChickasaw60 min
May 16, 1:18 PM CDTSevere Thunderstorm WarningARXFayette57 min
May 16, 1:53 PM CDTSevere Thunderstorm WarningARXWinneshiek62 min
May 16, 2:05 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton55 min
May 16, 2:14 PM CDTSevere Thunderstorm WarningARXFayette66 min
May 16, 2:56 PM CDTSevere Thunderstorm WarningARXClayton49 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningARXFayette47 min
May 16, 3:40 PM CDTSevere Thunderstorm WarningARXClayton65 min
May 16, 5:49 PM CDTSevere Thunderstorm WarningARXFayette71 min
May 16, 5:52 PM CDTSevere Thunderstorm WarningARXClayton68 min

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.